Nebraska, 2015

Hail in Nebraska, July 25, 2015

July 25, 2015 · NWS LBF · 4 events in 1 county or zone

Slow moving, severe thunderstorms developed producing heavy rain and large hail across Chase and Hayes counties during the evening of July 25th. Hail to teacup size fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Slow moving, severe thunderstorms developed producing heavy rain and large hail across Chase and Hayes counties during the evening of July 25th. Hail to teacup size fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 25, 1:33 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 25, 1:33 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT SAT JUL 25 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 333 PM CDT SAT JUL 25 2015

NEAR TERM MODEL GUIDANCE INDICATES THE POTENTIAL OF A CONVECTIVE
CLUSTER DROPPING SOUTHEAST FROM CENTRAL SOUTH DAKOTA...IMPACTING
ADJACENT PORTIONS OF NORTH CENTRAL NEBRASKA THIS EVENING AND
TONIGHT. LATEST MESOANALYSIS WITH SUPPORT FROM THE 25.18Z NAM
CURRENTLY SUGGESTS A MODERATE TO STRONGLY UNSTABLE ATMOSPHERE...WITH
BETTER THAN 40-45KTS OF DEEP SHEAR FOR STORM ROTATION.  IN
ADDITION...THE OPERATIONAL EMC RAP INDICATES ONLY A WEAK CAP
PRESENT. BUT THE MAJORITY OF THE GUIDANCE HOLDS OFF CONVECTION UNTIL
AFTER 06Z TONIGHT ACROSS NORTH CENTRAL NEBRASKA WHEN LOWER
TROPOSPHERIC WAA PROMOTES UPSCALE GROWTH OF STORMS ACROSS SOUTH
CENTRAL SD INTO A MCS. HEAVY RAINFALL MAY BE A CONCERN IF THE
SOLUTION VERIFIES AS PWATS INCREASE IN EXCESS OF 1.75" ACROSS NORTH
CENTRAL NEBRASKA.  ELEVATED CAPE OVERNIGHT REMAINS MODERATE TO
STRONGLY UNSTABLE...SO HAIL AND WIND WOULD BE A CONCERN AS WELL.

THERE ARE ADDITIONAL HINTS AT CONVECTION ALONG A WEAK FRONT ACROSS
THE PANHANDLE...WHICH MAY DRIFT EAST INTO THE SANDHILLS REGION THIS
EVENING.  ONCE AGAIN...SUFFICIENT CAPE AND SHEAR WOULD PROMOTE
STRONG TO SEVERE STORMS...BUT WARM TEMPERATURES ALOFT MAY CAP
ADDITIONAL DEVELOPMENT.

STORM CHANCES ARE SLIGHT FOR SUNDAY...WITH ONLY A MARGINAL RISK OF
SEVERE WEATHER ACROSS THE EASTERN PANHANDLE AND POSSIBLY WESTERN
SANDHILLS WHERE STEEP LAPSE RATES...2000-3000 J/KG OF SBCAPE AND
30KTS OF 0-6KM SHEAR IS FORECAST TO EXIST.  CURRENT THINKING IS THAT
A WEAK DISTURBANCE WILL KICK OFF STORMS ACROSS THE HIGH
PLAINS...LEAVING THE EASTERN PANHANDLE MAINLY DRY THROUGH THE
AFTERNOON.

NUMERICAL GUIDANCE INDICATES A RETURN OF LOWER TO MID-90S ACROSS
MUCH OF THE FORECAST AREA ON SUNDAY...HOWEVER APPARENT TEMPERATURES
ARE NOT FORECAST TO REACH CRITERIA ACROSS OUR ZONES.  WILL MONITOR.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 333 PM CDT SAT JUL 25 2015

A SURFACE TROUGH WILL REMAIN LOCATED IN THE EASTERN PANHANDLE
SUNDAY EVENING. DEEP LAYER SHEAR OF 20 TO 30 KTS WOULD BE
SUPPORTIVE OF A FEW STRONG STORMS WEST OF VTN THROUGH BBW.
DUE TO FAIR AGREEMENT BTWN THE NAM AND GFS...INCREASED POPS TO
30-40 PERCENT OVERNIGHT.

MONDAY AND MONDAY NIGHT...THE APPROACHING UPPER TROUGH WILL BRING
STEEP MID LEVEL LAPSE RATES AND A FOCUS FOR STORMS AS A SERIES OF
DISTURBANCE TRACK NORTHEAST FROM COLORADO. A COLD FRONT WILL ALSO
WORK INTO THE NWRN HALF OF THE FA AFTER MIDNIGHT. A FEW STRONG
STORMS AGAIN POSSIBLE ACROSS CNTRL AND EASTERN ZONES.

ON TUESDAY...A COLD FRONT WILL PUSH THROUGH FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE SERN ZONES. MODELS HAVE
TRENDED FASTER WITH THE FRONT...SO LOWER HIGHS A FEW DEGREES AND
MOVED POPS FURTHER SOUTHEAST AS WELL.

DRY CONDITIONS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT WITH
SURFACE HIGH PRESSURE AND A DRIER AIRMASS IN PLACE. A RETURN OF
MOISTURE IN NW FLOW ALOFT TO BRING AT LEAST A SLIGHT CHANCE BY
THURSDAY...FRIDAY...AND SATURDAY. COVERAGE HOWEVER LOOKS ISOLATED
AT BEST.

TEMPERATURES WILL RANGE FROM 92 TO 98 MONDAY...COOLING TO LOWER
80S NW TO THE UPPER 80S SOUTHEAST ON TUESDAY...THEN MID 80S
WEDNESDAY. THE UPPER 80S ON THURSDAY WILL WARM TO THE LOWER 90S
FRIDAY AND SATURDAY AS THE UPPER RIDGE BECOMES ESTABLISHED IN THE
DESERT SOUTHWEST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1221 PM CDT SAT JUL 25 2015

FOR THE 18Z TAF ISSUANCE. FORECAST CONFIDENCE IN WHERE AND WHEN
CONVECTION DEVELOPS THIS AFTERNOON IS LOWER THAN AVERAGE. THAT
BEING SAID...A FEW SHOWERS ARE DEVELOPING TO THE WEST OF
KLBF...WITH A STRONGER THUNDERSTORM OVER KONL. ATTM THE BEST
FOCUS OF ADDITIONAL STORM DEVELOPMENT LOOKS TO LIE TO THE EAST OF
BOTH KLBF AND KVTN THIS AFTERNOON. EASTERN TERMINALS SUCH AS
KANW...KONL...AND/OR KBBW MAY SEE A STRONG OR SEVERE THUNDERSTORM
THIS AFTERNOON. OTHERWISE THE LATEST GUIDANCE INDICATES A 1/4SM
FOG AT KVTN AFTER 09Z SUNDAY MORNING...THIS WAS DISCOUNTED FOR
NOW...BUT WILL BE MONITORED IN FUTURE FORECASTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JACOBS
SHORT TERM...JACOBS
LONG TERM...ROBERG
AVIATION...JACOBS
Hazardous weather outlook, Jul 25, 2:08 PM MST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
408 PM CDT SAT JUL 25 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-262115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
408 PM CDT SAT JUL 25 2015 /308 PM MDT SAT JUL 25 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHERN NEBRASKA
THIS EVENING AND OVERNIGHT. HEAVY RAINFALL...LARGE HAIL AND STRONG
WIND GUSTS ARE POSSIBLE AS STORMS DROP SOUTHEAST FROM SOUTH DAKOTA
ACROSS NORTH CENTRAL NEBRASKA. A MARGINAL RISK OF STORMS ARE
FORECAST ELSEWHERE THIS EVENING...HOWEVER STORMS WILL BE ISOLATED
AT BEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STORMS ARE POSSIBLE SUNDAY AND MONDAY ACROSS THE OUTLOOK
AREA...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS ACROSS
NORTH CENTRAL NEBRASKA ARE ASKED TO MONITOR STORMS LATE THIS
EVENING AND REPORT ANY SEVERE HAIL OR WIND TO THE NATIONAL WEATHER
SERVICE IN NORTH PLATTE.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Chase

When
July 25, 3:40 PM MST
Where
Chase County, 1.38 mi S of Wauneta
Measured
1.25 in hail
Reported by
Public
Coordinates
40.400, -101.370

Hail, Chase

When
July 25, 3:40 PM MST
Where
Chase County, 1.48 mi SSW of Wauneta
Measured
0.88 in hail
Reported by
Public
Coordinates
40.400, -101.380

Hail, Chase

When
July 25, 3:50 PM MST
Where
Chase County, 2.07 mi S of Wauneta
Measured
3 in hail
Reported by
Public
Coordinates
40.390, -101.370

Hail ranged in size from golf ball to teacup.

Hail, Chase

When
July 25, 4:00 PM MST
Where
Chase County, 4.44 mi SSE of Wauneta
Measured
1 in hail
Reported by
Public
Coordinates
40.360, -101.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587650, 588306, 587651, 587652.